Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 201, NWS Grand Forks, ND

August 26, 2008Barnes County, Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2008, 10:16 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2008, 10:16 PM CDT (03:16 UTC)
Expired
Aug 26, 2008, 11:01 PM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Barnes County, ND, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 10:18 PM CDTHAIL 0.753 Sw Valley City, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 270316
SVRFGF
NDC003-017-270415-
/O.NEW.KFGF.SV.W.0201.080827T0316Z-080827T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1016 PM CDT TUE AUG 26 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF VALLEY CITY...
  NORTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1115 PM CDT

* AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WIND GUSTS TO 60 MPH. THE STORM WAS LOCATED 6 MILES
  SOUTHWEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY CITY AT 1020 PM CDT...
  7 MILES NORTHWEST OF ORISKA AT 1030 PM CDT...
  8 MILES SOUTHEAST OF PILLSBURY AT 1045 PM CDT...
  PAGE AT 1055 PM CDT...

  INTERSTATE 94 BETWEEN MILE MARKER 287 AROUND 1015 PM CDT...
  AND MILE MARKER 295 AROUND 1020 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4723 9807 4723 9749 4679 9747 4677 9810
      4691 9827
TIME...MOT...LOC 0314Z 230DEG 38KT 4691 9807

$$

HOPKINS
3 follow-up statements
000 
WWUS53 KFGF 270333
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1033 PM CDT TUE AUG 26 2008

NDC003-017-270415-
/O.CON.KFGF.SV.W.0201.000000T0000Z-080827T0415Z/
BARNES ND-CASS ND-
1033 PM CDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES IN SOUTHEAST
NORTH DAKOTA...

AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES
NORTHWEST OF ORISKA...OR 7 MILES NORTHEAST OF VALLEY CITY...MOVING TO
THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  8 MILES SOUTHEAST OF PILLSBURY BY 1045 PM CDT...
  PAGE BY 1055 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4694 9794 4704 9809 4723 9807 4723 9749
      4679 9747
TIME...MOT...LOC 0333Z 230DEG 38KT 4704 9784

$$

HOPKINS
000 
WWUS53 KFGF 270354
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1054 PM CDT TUE AUG 26 2008

NDC003-017-270415-
/O.CON.KFGF.SV.W.0201.000000T0000Z-080827T0415Z/
BARNES ND-CASS ND-
1054 PM CDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES IN SOUTHEAST
NORTH DAKOTA...

AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES
NORTHWEST OF AYR...OR 23 MILES NORTHEAST OF VALLEY CITY...MOVING TO
THE NORTHEAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAGE BY 1100 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4689 9748 4703 9782 4723 9782 4723 9749
TIME...MOT...LOC 0354Z 203DEG 27KT 4710 9757

$$

HOPKINS
000 
WWUS53 KFGF 270401
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1101 PM CDT TUE AUG 26 2008

NDC003-017-270411-
/O.CAN.KFGF.SV.W.0201.000000T0000Z-080827T0415Z/
BARNES ND-CASS ND-
1101 PM CDT TUE AUG 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS AND
NORTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA IS
CANCELLED...

AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES SOUTH OF PAGE...OR 25 MILES NORTHEAST OF
VALLEY CITY...MOVING TO THE NORTHEAST AT 31 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO 
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4689 9748 4703 9782 4723 9782 4723 9749
TIME...MOT...LOC 0401Z 203DEG 27KT 4715 9754

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:33 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 26, 9:33 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
933 PM CDT TUE AUG 26 2008

.DISCUSSION...
AS OF 0230Z...COLD FRONT HAS PUSHED THROUGH DEVILS LAKE...AND ITS
NORTHERN PORTION IS MOVING INTO NORTHEASTERN NORTH DAKOTA...AN
AREA THE RUC SHOWS WITH MDT MID LEVEL LAPSE RATES. THIS AREA STILL
SHOWS SOME WEAK CAPES BUT CAPPED. THUS EXPECT THIS WEAK CONVECTIVE
ACTIVITY TO CONTINUE ALONG THE FRONT BUT DO NOT EXPECT TO SEE ANY
SEVERE...ALTHOUGH AN ISOLATED EVENT CANNOT BE RULED COMPLETELY OUT.

WILL DO A SECOND UPDATE TO REFLECT CURRENT SKY CONDITIONS AND
SLIGHTLY TWEAKED POP GRIDS. ALSO USED A BLEND OF PREV FCST...00Z
NAM AND 00Z RUC TO ADJUST WINDS FOR TIMING OF FRONT. DROPPED MIN
TEMPS IN THE DVL LAKE REGION A DEG OR TWO AS WELL.

&&

.AVIATION...
COLD FRONT WILL CONTINUE ITS JOURNEY THROUGH NERN ND AND NWRN
MN...GENERATING SHOWERS AND THUNDERSTORMS ALONG ITS LEADING EDGE.
ALSO CAN EXPECT SOME POST-FRONTAL DEVELOPMENT...BUT NOTHING
SEVERE. DO NOT SEE MUCH OF A THREAT FOR PREV FCST...BORDERLINE
MVFR CONDS TOMORROW MORNING THUS BUMPED UP WED AM CIGS TO AROUND
4K AND SCATTERED THEM OUT BY LATE MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER
Hazardous weather outlook, Aug 26, 8:01 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
801 PM CDT TUE AUG 26 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
801 PM CDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

A SLIGHT CHANCE OF SEVERE WEATHER WILL EXIST FOR THE DEVILS LAKE
BASIN AND VALLEY CITY AREAS THIS EVENING. STRONG WINDS AND SEVERE
HAIL ARE POSSIBLE IN THIS AREA. DURING OVERNIGHT HOURS....GENERAL
THUNDERSTORMS ARE EXPECTED TO PROGRESS EASTWARD ACROSS THE RED
RIVER VALLEY INTO NORTHWESTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST THURSDAY ACROSS THE
AREA. ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST SUNDAY NIGHT INTO
LABOR DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:21 AM CDTSevere Thunderstorm WarningFGFCass, Richland42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.